Alert archive / Iowa / River Flood Warnings in 2008
River Flood Warning 99, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at Apr 25, 2008, 5:01 AM CDT for Jackson County, Iowa. It took effect at Apr 26, 2008, 5:47 AM CDT. It was in force for 53 hr.
The area
The counties it named.
The facts
- Issued
- Apr 25, 2008, 5:01 AM CDT (10:01 UTC)
- In effect from
- Apr 26, 2008, 5:47 AM CDT
- Expired
- Apr 28, 2008, 10:29 AM CDT
- In force
- 53 hr
- Issued by
- NWS Quad Cities, IA
- Flood severity
- Minor
County Jackson County, IA
The radar
The Quad Cities radar (KDVN), 62 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Maquoketa River near Maquoketa (MAQI4).
- Action stage
- 23 ft
- Minor stage
- 24 ft
- Moderate stage
- 26 ft
- Major stage
- 28.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05418500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Apr 25, 3:12 AM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Apr 25, 3:12 AM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
312 AM CDT FRI APR 25 2008
.SYNOPSIS...
A STRONG SPRING STORM SYSTEM WILL SWEEP THROUGH THE MIDWEST TODAY
AND USHER IN MUCH COLDER CONDITIONS FOR THE WEEKEND. TEMPERATURES
FOR THE WEEKEND ARE EXPECTED TO BE 15 DEGREES BELOW NORMAL WITH THE
POTENTIAL FOR FROST EARLY NEXT WEEK. TEMPERATURES ARE THEN EXPECTED
TO SLOWLY RETURN TO NORMAL FOR THE SECOND HALF OF NEXT WEEK.
&&
.SHORT TERM...TODAY AND TONIGHT...
WILL KEEP CURRENT HEADLINES AS IS FOR NOW. FIRST MCS HAS MOVED NORTH
OF THE AREA WITH AN OUTFLOW BOUNDARY MOVING SOUTH THROUGH THE CWFA.
NEXT MCS IS INTO WESTERN IOWA ATTM AND IS STILL STRENGTHENING ON A
STRONG LLJ. MODELS NOT DOING A GOOD JOB IN HANDLING THE MCS EVENTS
BASED ON QPF FIELDS. HOWEVER...LOOKING AT THE INTERNAL SIGNALS...
MODELS DO SHOW THE NE/IA MCS MOVING ACROSS THE CWFA DURING THE
MORNING HOURS WITH THE ONLY DIFFERENCES BEING IN TIMING AND
PLACEMENT. BOUNDARIES/COLD POOL FROM THIS MCS SHOULD ALLOW
CONVECTION TO RE-FIRE IN THE AFTERNOON. SEVERE POTENTIAL IS
PROBLEMATIC. DIFFERENTIAL HEATING MAY BE A PROBLEM GIVEN CLOUD COVER
FROM ARRIVING MCS. CURRENT THINKING IS THAT ANY CHANCES FOR SEVERE
WOULD HAVE TO OCCUR WITH THE ARRIVING MCS. THIS THINKING IS
SUPPORTED BY WHAT APPEARS TO BE AN MCV WITH THE ARRIVING MCS AND THE
FACT THAT KICL HAD A GUST TO 45 KTS AT 0735Z.
COLD FRONT SWEEPS THROUGH THE CWFA TONIGHT SO THE TSRA THREAT SHOULD
BE OVER BY 03Z. CLOUD COVER WILL THEN BE THE DECIDING FACTOR TO HOW
COLD IT GETS TONIGHT. ...08...
.LONG TERM...SATURDAY THROUGH FRIDAY...
KEPT SATURDAY DRY FOR NOW...BUT MID LEVEL COLD AIR MOVING INTO
THE REGION BEHIND TODAYS SYSTEM WILL CREATE STEEP LAPSE RATES OVER
THE AREA SATURDAY. HOWEVER CURRENT INDICATIONS ARE THAT MOISTURE
WILL BE LIMITED FOR SHRA DEVELOPMENT. MODELS SHOW UPPER LOW
LIFTING NORTHEAST FROM THE WESTERN GREAT LAKES INTO CENTRAL
ONTARIO BY SUNDAY MORNING...AS ANOTHER S/W DROPS SE THROUGH
NORTHERN AND CENTRAL PLAINS. WHILE THE MODELS ARE IN GENERAL
AGREEMENT WITH THIS SCENARIO...THERE IS QUITE A RANGE OF SOLUTIONS
WITH THE S/W MOVING THROUGH THE PLAINS. THE NAM/GFS EJECT THE WAVE
EAST INTO THE MID MS VALLEY SUNDAY WITH THE NAM KEEPING THE
SURFACE SYSTEM FURTHER NORTH THAN THE GFS. MEANWHILE THE 25/00Z
ECMWF SHOWS THE SYSTEM STILL DIGGING SUNDAY AND ENDS UP DEVELOPING
THE MAIN SURFACE LOW OVER THE OHIO VALLEY LATE SUNDAY...WITH THE
PCPN SHIELD JUST BRUSHING THE SERN CWFA. CHOSE TO GO WITH
A...TEMPERED...GFS SOLUTION WHICH IS A COMPROMISE BETWEEN NAM/GFS
WHICH SUPPORTS PCPN DEVELOPING WEST TO EAST SATURDAY NIGHT AND
COVERING MOST OF THE AREA SUNDAY. HOWEVER...WOULD EXPECT THE GFS
TO ALSO TREND A LITTLE FURTHER SOUTH SINCE THESE NW FLOW SYSTEMS
DO TEND TO DIG MORE THAN THE MODELS INITIALLY INDICATE. THE GFS
WAS ALSO VERY BULLISH WITH THE COLD AIR AND FORCING ON THE NW SIDE
OF THIS SYSTEM. THE NW HALF OF THE CWFA WAS PROGGED AT OR BELOW
-5C AT H8 AND JUST BELOW 0C AT 925MB. THE GFS WAS ALSO SHOWING
DEEP LAYER FRONTOGENESIS NW OF THE SURFACE LOW TRACK WITH H7-5
LAPSE RATES AROUND 7C/KM. THIS WOULD SUGGEST AT LEAST OF MIX OF
RN/SN OVER THE NW HALF. HOWEVER...THE GFS WAS THE
OUTLIER...ESPECIALLY WITH THE AMOUNT OF COLD AIR WITH THE SYSTEM.
EVEN THE MORE SOUTHERN SOLUTION OF THE ECMWF HAD H8 TEMPS JUST
BELOW ZERO. FOR NOW WILL KEEP THE PCPN ALL R...AND ADDED SOME
ISOLATED TSRA TO THE SOUTHERN SECTIONS. IT STILL LOOKS LIKE
FREEZING TEMPS AND OR FROST IS POSSIBLE OVER TH NRN HALF OF THE
AREA EARLY NEXT WEEK. CYCLONIC FLOW AND CLOUDS OVER THE AREA
MONDAY MORNING WILL PREVENT FROST OVER THE AREA...BUT MODELS ARE
SHOWING STRONG CAA...PULLING LOW 30S INTO THE NRN CWA. BY TUESDAY
MORNING HIGH PRESSURE RIDGE WILL BE OVER THE AREA WHICH SUPPORTS
GOOD CONDITIONS FOR FROST AND/OR FREEZING TEMPS OVER THE NORTHERN
HALF OF THE AREA. THE REST OF THE FORECAST...TUESDAY THROUGH
FRIDAY LOOKS REASONABLE AND NO CHANGES WERE NECESSARY.
...DLF...
&&
.AVIATION...
E/IA MCS TO MOVE ACROSS THE AREA DURING THE MORNING. HIGH IMPACT WX
EXPECTED WITH TSRA AND MINIMALLY MVFR CIGS WITH POSSIBLE IFR VSBYS.
MCS APPEARS TO HAVE DEVELOPED AN MCV WHICH COMBINED WITH A STRONG
LLJ WILL INCREASE THE POTENTIAL FOR STRONG SFC GUSTS ALONG WITH THE
THREAT OF LLWS DURING THE MORNING. CONDITIONS TO IMPROVE AFTER
26/00Z BUT A PERIOD OF IFR CIGS WILL BE POSSIBLE. ...08...
&&
.HYDROLOGY...
WILL BE NOT MAKING MUCH IN THE WAY OF CHANGES ATTM WITH RIVERS. SOME
HEAVY RAIN HAS FALLEN IN THE UPPER WAPSIPINICON/CEDAR BASINS WHICH
WILL KEEP RIVER LEVELS HIGH. ANOTHER ROUND OF MODERATE TO HEAVY RAIN
WILL OCCUR TODAY WHICH SHOULD BE MORE WIDESPREAD. SAID RAINFALL WILL
SLOW DOWN THE RATE OF FALL ON MOST RIVERS. ...08...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR BENTON-
BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...NONE.
MO...NONE.
&&
08/DLFHazardous weather outlook, Apr 25, 4:06 AM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 406 AM CDT FRI APR 25 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-260915- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 406 AM CDT FRI APR 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A THUNDERSTORM COMPLEX WILL MOVE ACROSS THE AREA DURING THE MORNING HOURS BRINGING LOCALLY HEAVY RAINFALL TO THE AREA. BOUNDARIES LEFT OVER BY THIS THUNDERSTORM COMPLEX WILL ALLOW MORE THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON AND INTO THE EARLY EVENING HOURS. SEVERE STORMS MAY BEEN SEEN TODAY AND EARLY THIS EVENING. HOWEVER...IT WILL BE DEPENDENT UPON BOUNDARIES LEFT OVER FROM THE MORNING THUNDERSTORMS AND THE AMOUNT OF DAY TIME HEATING. THERE IS A VERY REAL POSSIBILITY THAT THE BEST CHANCES FOR ANY SEVERE STORMS MAY LIE WITH THE ARRIVING THUNDERSTORM COMPLEX THIS MORNING. IF THIS WOULD OCCUR...HAIL AND WIND WOULD BE THE PRIMARY THREAT. THE HEAVY RAINFALL FROM THE STORMS MAY RESULT IN FLASH FLOODING. SOILS ARE SATURATED SO ANY ADDITIONAL HEAVY RAINFALL WILL RUN OFF RAPIDLY. THE MISSISSIPPI RIVER AND MOST TRIBUTARY RIVERS IN EASTERN IOWA AND NORTHWEST ILLINOIS WILL REMAIN ABOVE FLOOD STAGE. FLOOD WARNINGS REMAIN IN EFFECT FOR POINTS IN THE WAPSIPINICON...CEDAR...IOWA... ENGLISH...SKUNK...DES MOINES...AND MISSISSIPPI RIVER BASINS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STORM SYSTEM PASSING SOUTH OF THE AREA WILL SPREAD RAIN OVER THE REGION LATE SATURDAY NIGHT THROUGH SUNDAY. ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY. THERE ARE INDICATIONS THAT TEMPERATURES MAY BE COLD ENOUGH TO SUPPORT A MIX OF RAIN AND SNOW NORTH OF HIGHWAY 30 DURING THE DAY SUNDAY. COLD AIR WILL REMAIN OVER THE AREA THROUGH MONDAY NIGHT CREATING A THREAT OF FREEZING TEMPERATURES AND FROST. AT THIS TIME IT APPEARS THAT TEMPERATURES MAY DROP TO OR JUST BELOW FREEZING SUNDAY NIGHT NORTH OF HIGHWAY 30. MONDAY NIGHT...CONDITIONS WILL BE FAVORABLE FOR FREEZING TEMPERATURES AND A WIDESPREAD FROST ALONG AND NORTH OF INTERSTATE 80. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY EARLY THIS MORNING AND AGAIN LATE THIS AFTERNOON.
In the hours before
Special weather statement, Apr 24, 11:23 PM CDT, 5 hours 38 minutes before
IAZ040-250515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1123 PM CDT THU APR 24 2008 ...STRONG THUNDERSTORM HEADING TOWARD BUCHANAN COUNTY... AT 1119 PM...NATIONAL WEATHER SERVICE INDICATED A STRONG THUNDERSTORM JUST EAST OF THE WATERLOO AREA OR ABOUT 5 MILES WEST OF JESUP MOVING EAST TOWARD BUCHANAN COUNTY AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH...INTENSE RAINFALL AND SMALL HAIL. SOME LOCATIONS THAT WILL BE AFFECT BY THE STORM THROUGH AROUND MIDNIGHT INCLUDE AURORA...HAZLETON... INDEPENDENCE...JESUP...LAMONT...QUASQUETON...ROWLEY AND WINTHROP. IF YOU ARE DRIVING TONIGHT...BE PREPARED FOR WATER PONDING ON ROADS AND REDUCED VISIBILITIES FROM HEAVY RAIN.
Local storm report, Apr 24, 11:59 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1159 PM CDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM HAIL STOCKTON 42.35N 90.01W
04/24/2008 E0.50 INCH JO DAVIESS IL LAW ENFORCEMENT
&&
DLFLocal storm report, Apr 25, 12:08 AM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1208 AM CDT FRI APR 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM HAIL STOCKTON 42.35N 90.01W
04/24/2008 M0.50 INCH JO DAVIESS IL CO-OP OBSERVER
WIND GUST TO 41 MPH AND 0.70 INCHES OF RAIN WITH THE
STORM.
&&
DLFLocal storm report, Apr 25, 12:15 AM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1215 AM CDT FRI APR 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 AM HAIL 1 ESE NORA 42.46N 89.93W
04/25/2008 E0.75 INCH JO DAVIESS IL TRAINED SPOTTER
DIME TO PENNY SIZE HAIL.
&&
DLFSpecial weather statement, Apr 25, 12:51 AM CDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1251 AM CDT FRI APR 25 2008 IAZ041-042-250645- DUBUQUE IA-DELAWARE IA- 1251 AM CDT FRI APR 25 2008 ...THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS NORTHERN DELAWARE AND NORTHERN DUBUQUE COUNTIES... THUNDERSTORMS MOVING ALONG NORTH OF THE U.S. HIGHWAY 20 CORRIDOR IN NORTHEAST IOWA ARE PRODUCING HEAVY RAINFALL AT THE RATE OF BETWEEN 1 AND 2 INCHES PER HOUR. WITH RAIN HAVING FALLING ACROSS THE AREA MUCH OF THE DAY THURSDAY...SOILS HAVE BECOME SATURATED. THUS...SOME FLOODING OF LOW-LYING AREAS OF PONDING OF WATER ON ROADS CAN BE EXPECTED THROUGH THE EARLY MORNING HOURS. REMEMBER...A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AREA. IF RAINFALL PERSISTS AND OR INTENSIFIES THIS MORNING...FLASH FLOODING COULD RESULT. BE PREPARED TO MOVE TO HIGHER GROUND. IF YOU ARE DRIVING...WATCH FOR WATER PONDING ON ROADS...AND DO NOT DRIVE ACROSS FLOODED ROADS. WOLF
Local storm report, Apr 25, 1:34 AM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
134 AM CDT FRI APR 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 AM HAIL DUBUQUE 42.50N 90.69W
04/25/2008 M0.25 INCH DUBUQUE IA TRAINED SPOTTER
&&
DLFThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 8:40 PM CDT | River Flood Warning | DVN | Johnson, Washington | 4 days |
| Apr 24, 8:40 PM CDT | River Flood Warning | DVN | Keokuk | 5 days |
| Apr 24, 8:40 PM CDT | River Flood Warning | DVN | Des Moines, Henry, Lee | 18 hr |
| Apr 24, 9:24 PM CDT | River Flood Warning | DVN | Dubuque, Jackson | 6 days |
| Apr 24, 9:24 PM CDT | River Flood Warning | DVN | Dubuque, Jackson | 11 days |
| Apr 24, 9:24 PM CDT | River Flood Warning | DVN | Clinton, Scott | 11 days |
| Apr 24, 9:24 PM CDT | River Flood Warning | DVN | Muscatine, Scott | 12 days |
| Apr 25, 5:01 AM CDT | River Flood Warning | DVN | Buchanan, Linn | 4 days |
| Apr 25, 5:01 AM CDT | River Flood Warning | DVN | Delaware, Jones | 34 hr |
| Apr 25, 5:56 AM CDT | Flash Flood Warning | DVN | Buchanan, Delaware, Dubuque | 6 hr |
| Apr 25, 6:55 AM CDT | River Flood Warning | DVN | Benton, Linn | 4 days |
| Apr 25, 6:55 AM CDT | River Flood Warning | DVN | Cedar, Johnson, Linn | 6 days |
| Apr 25, 6:55 AM CDT | River Flood Warning | DVN | Johnson, Louisa, Washington | 5 hr |
| Apr 25, 7:11 AM CDT | Flash Flood Warning | DVN | Benton, Iowa, Johnson, Keokuk, Linn | 6 hr |
| Apr 25, 7:30 AM CDT | Severe Thunderstorm Warning | DVN | Jones | 30 min |
| Apr 25, 7:47 AM CDT | Severe Thunderstorm Warning | DVN | Jackson | 13 min |
| Apr 25, 7:51 AM CDT | Flash Flood Warning | DVN | Cedar, Dubuque, Jackson, Jones | 6 hr |
| Apr 25, 12:02 PM CDT | River Flood Warning | DVN | Jackson | 5 days |
| Apr 25, 1:42 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Delaware, Dubuque, Linn | 63 min |
| Apr 25, 2:26 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jones, Linn | 39 min |
| Apr 25, 2:31 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Henry, Johnson, Keokuk, Louisa, Muscatine and 1 more | 59 min |
| Apr 25, 2:47 PM CDT | River Flood Warning | DVN | Johnson, Louisa, Washington | 4 days |
| Apr 25, 2:51 PM CDT | Tornado Warning | DVN | Henry, Jefferson, Louisa, Washington | 39 min |
| Apr 25, 2:54 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 47 min |
| Apr 25, 3:01 PM CDT | Tornado Warning | DVN | Cedar, Johnson, Louisa, Muscatine, Washington | 44 min |
| Apr 25, 3:25 PM CDT | Tornado Warning | DVN | Louisa, Muscatine | 65 min |
| Apr 25, 3:34 PM CDT | Tornado Warning | DVN | Cedar, Clinton, Muscatine, Scott | 41 min |
| Apr 25, 3:41 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 64 min |
| Apr 25, 4:07 PM CDT | Tornado Warning | DVN | Clinton, Jackson | 38 min |
| Apr 25, 4:19 PM CDT | Tornado Warning | DVN | Muscatine, Scott | 41 min |
| Apr 25, 4:27 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 63 min |
| Apr 25, 5:36 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 24 min |
| Apr 24, 11:55 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 35 min |
| Apr 25, 7:18 AM CDT | River Flood Warning | DVN | Stephenson | 15 days |
| Apr 25, 8:56 AM CDT | Severe Thunderstorm Warning | DVN | Carroll | 34 min |
| Apr 25, 5:16 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess, Stephenson | 35 min |
Nearby
River Flood Warnings in Iowa, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.